Can allergy shots weaken my immune system? Never associating the two, when I was 19 I started allergy shots and then started getting colds that were impossible to kick. Exercise was almost sure to induce one of these colds. Over the years my immune system improved and I was able to exercise again.
Four weeks ago, at the age 30, I started allergy shots again. Nine days ago, I went out to shoot baskets and got a cold the next day. This cold is only getting worse. I haven't felt like this in years. Are my allergy shots compromising my immune system?
Allergy shots don’t weaken the immune system.It is the time and again exposure of the body to the allergens and infections that causes a response from the body which weakens the immunity levels. Allergy shots help the body build a type of immunity to specific allergens that eventually can prevent or "block" the allergen from triggering symptoms when you are exposed.So in a way they are useful for the body.
I sincerely hope that helps. Kind rgds and pls do keep me posted in case of any additional queries.
>Allergy shots help the body build a type of immunity to specific allergens...
I was under the understanding that allergies are an overreaction of the immune system to substances that shouldn't require an immune response. My understanding is that allergy shots don't "build" immunity but lessen the immune response to these substances. Perhaps my immune response is being lessened to some bacteria or viruses as well. I realize this doesn't normally happen, but each body is unique. In a brief phone conversation yesterday with my allergist, she didn't dismiss the possibility.
I started allergy shots about 6 months ago and I am in remission from cancer for four years. The last two months I am sick all the time so my allergist ran a pneumoccal antibody profile and discovered my immune system is very low. Now I seem to run an ongoing virus that goes away and comes back weekly.
I have been taking sublingual drops almost two years and am currently recovering from my second bout with pneumonia, first one being within a month of starting the therapy. I'm beginning to think there may be a connection between allergy immunotherapy and susceptibility to infection.
Ive been taking allergy shots for just over 2 years an I've wondered this myself... It's not colds and viruses that concern me (even though I just had a cold that took 3 weeks to leave my lungs) as much as how much my digestion has been affected... The bulk of your immunity resides in your intestines so this is what made me link my allergy shot with my increasing digestion problems...
I have started allergy shots during the last year. Since that time, I have had more frequent and more severe colds than ever before. I asked my doctor, but was told there was no connection. I can't see why they are NOT connected through the immune system. If I was told that this is a temporary side effect along the way to desensitize the immune system, I would feel more comfortable with the decision. Now I don't know what to do. I am a year into this, but can't afford to keep getting sick. In the prior 25 years of work I never took a sick day; this year I have taken about 6!
Please see latest research article (Jan 24, 2012) from BRI which states,
"Scientists thought that allergy shots strengthened the part of the immune system which controls the overacting allergic cells," says Dr. Wambre. "But we found instead that the allergy shots cause repeated stimulation to the allergic immune cells and they become worn out and die." This is a very important finding because scientists will use this information to develop better treatments for allergies."
This article seems to imply that immune cells that die are the ones that react to each allergen; however it does not note if other immune cells are mobilized when these target cells are activated. If that were the case, then it could lead to weakening of those non-targeted immune cells as well which would explain other symptoms cropping up.
I would have zero immune system defense against colds when allergy season starts because all my immune cells sacrificed themselves killing pollen. I think the same thing is happening now with allergy shots, although not as bad. I'm hoping that antihistamines will work, but cannot confirm yet.
I have been taking allergy shots for 46 years. Every time I work out at the gym for a week or so, I get a terrible cold. I have also had acid reflux problems over these years. I caught a cold in October and after several rounds of anti-biotics, a sputum test was administered and I test positive for MAI. It is suggested that my immune system is compromised. Using Symbicort helps me breathe but now I have developed a candida infection of the esophagus. My allergist has suggested stretching my shots from monthly to every six weeks of stopping altogether without actually identifying the shots as the cause. What is your take?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.